The effect of one additional driver mutation on tumor progression Journal Article

Author(s): Reiter, Johannes G; Božić, Ivana; Allen, Benjamin; Chatterjee, Krishnendu; Nowak, Martin A
Article Title: The effect of one additional driver mutation on tumor progression
Affiliation IST Austria
Abstract: Tumor growth is caused by the acquisition of driver mutations, which enhance the net reproductive rate of cells. Driver mutations may increase cell division, reduce cell death, or allow cells to overcome density-limiting effects. We study the dynamics of tumor growth as one additional driver mutation is acquired. Our models are based on two-type branching processes that terminate in either tumor disappearance or tumor detection. In our first model, both cell types grow exponentially, with a faster rate for cells carrying the additional driver. We find that the additional driver mutation does not affect the survival probability of the lesion, but can substantially reduce the time to reach the detectable size if the lesion is slow growing. In our second model, cells lacking the additional driver cannot exceed a fixed carrying capacity, due to density limitations. In this case, the time to detection depends strongly on this carrying capacity. Our model provides a quantitative framework for studying tumor dynamics during different stages of progression. We observe that early, small lesions need additional drivers, while late stage metastases are only marginally affected by them. These results help to explain why additional driver mutations are typically not detected in fast-growing metastases.
Keywords: branching process, cancer, clonal expansion, density dependence, driver mutation, stochastic models
Journal Title: Evolutionary Applications
Volume: 6
Issue 1
Publisher: Wiley-Blackwell  
Date Published: 2013-01-01
Start Page: 34
End Page: 45
Copyright Statement: CC-BY
Sponsor: This work is supported by the ERC Start grant (279307: Graph Games), the FWF NFN Grant No S11407-N23 (Rise), the Foundational Questions in Evolutionary Biology initiative of the John Templeton Foundation, and the NSF/NIH joint program in mathematical biol
DOI: 10.1111/eva.12020
Open access: yes (OA journal)